Many patients seek emergency care for adverse reactions to medications. Up to 7% of hospital admissions are for adverse drug reactions, and up to 16% of these reactions involve antibiotics. Some reactions caused by antibiotics occur soon after the drug is administered, while the patient is still in the emergency department.
Adverse events include anaphylaxis, cardiac arrhythmias, endocrine abnormalities, drug-drug interactions, and cutaneous eruptions. It is important to recognize all such reactions and initiate appropriate treatment. You can be able to do this in the antibiotic list.
Four types of Antibiotic Reaction
Antibiotics, especially penicillin and the sulfonamides, and other antibiotic in the antibiotic list are among the most common causes of drug-induced hypersensitivity reactions. These antibiotic reactions are caused by four different immunologic mechanisms:
- type I or immediate hypersensitivity reactions;
- type II or cytotoxic reactions;
- type III or delayed, immune complex allergic reactions; and
- type IV or cell-mediated hypersensitivity reactions in the antibiotic list.
Allergic reactions to antibiotics can be sudden and life-threatening. Type I hypersensitivity reactions most often occur within an hour after exposure to an antibiotic, although in rare cases they may occur after a day or more. You can get information about these reactions in antibiotic list. The result of the interaction of an antigen with preformed IgE antibodies, these antibiotic reactions cause the release of histamines and other inflammatory mediators, leading to urticaria, angioedema and anaphylactic events. Urticaria manifests as blanching edematous papules or plaques approximately 1 to 2 centimeters in diameter, which are usually very pruritic. The lesions are generalized, bilateral, and symmetrical. Angioedema appears as swelling of underlying skin structures, most often occuring on the palms, soles, or the periorbital or perioral region; it is not pruritic. Both conditions are caused by capillary vein leakage; urticaria results from leakage in the superficial dermis and angioedema from leakage in the deep dermal tissue and subcutis. Often urticaria and angioedema occur concomitantly.
About 500 deaths occur due to antibiotic reactions of anaphylaxis. It is because of bronchoconstriction, dysphagia and the upper airway obstruction. There can be anaphylactic shock with cardiovascular and hypotension. These antibiotic reactions can be due to depletion of intravascular volume and increased capillary leakage. There can be antibiotic reactions due to antibiotics in the antibiotic list although these reactions nut these reactions are not uniformly fatal. There can be anaphylactic reactions after penicillin use but they can also be due to antibiotics like sulfonamides, cephalosporins and other antibiotic list.
There can be cytotoxic antibiotic reactions which are triggered when IgM or IgG are attached to renal interstitial cells or red blood cells. The sulfa drugs or penicillin are inciting agent. There can be delayed immune complex antibiotic reactions as well in the antibiotic list. Cell mediated antibiotic reactions can occur by the interaction of T-lymphocytes with cytokines and antigens. There can be tissue inflammation when immune cells are attached by cytokines. This reaction can be due to topical applications like type IV reactions which are common.